benzo withdrawal......advice please

  1. 0
    Ok calling all experienced psych nurses: This is the third pt at least ive seen that appears to be in benzo withdrawal even after the taper is DONE. Seems no doctors think that people could be physiologically withdrawing from say xanax, ativan, clonopin.......even though they were previously on these drugs for YEARS. So I have seen pt number three this week: was on xanax for three yrs prior to this admission (as well as other drugs). His pupils are dilated , his BP and hr are climbing all the time. He is having tremors. But the docs say NO WAY is he still in withdrawal. SO has anyone seen people still withdrawing after detox from benzos?? Im convinced they can and they do keep having symptoms of WD . what do you think??? ( He finished ativan taper a few days ago)thanks
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 18 Comments so far...

  4. 1
    Going by a specific schedule to taper off benzos doesn't work for everyone. Some people just take longer, and just because the "usual" time period is finished doesn't mean the withdrawal is done.
    sleepybunny005 likes this.
  5. 0
    it sounds like they are still W/Ding. i know if our patients meet certain vital sign parameters we can still give them a PRN to help them per the vitals. does your doctor have any PRNs scheduled like that to help? it seems a bit sadistic to make a person go through this even if they are junkies. let's face it, after a 3 year binge of bars, a couple of 25 mg libriums won't hurt.
  6. 10
    Withdrawals are typically divided into two stages: AAS (acute abstienence syndrome) and PAWS (post acute withdrawal syndrome, AKA: protracted withdrawal). AAS can take a couple of weeks with benzos while PAWS takes months. Also, it's not uncommon to have a hx which includes ETOH, narcotic analgesics, and assorted street drugs which can also influence the clinical picture. Any chance that you have access to an MD who is also an addictionologist with your facility?
    sandanrnstudent, LisaDNP, Jarnaes, and 7 others like this.
  7. 1
    Our additionologist is good with PRNS with parameters and group and 1;1 therapy to teach coping skills .I just find it sad that so few of these pts ever become free of any of their addictions!
    sleepybunny005 likes this.
  8. 0
    "I just find it sad that so few of these pts ever become free of any of their addictions!"

    Often working in the field you mostly just see the revolving door patients and frequent relapsers. It's rare that a patient will return to visit with you, just to show that recovery is possible. Actually, we see recovery stories and miracles everyday when you surround yourself within the recovery fellowship. We also have to fight the stigma that comes with a chronic, progressive, primary, terminal, neuro-phycical disease that's often misunderstood, even in the medical community. Much like CMI, CD crosses all the socio-economic boundaries and is an equal opportunity disease. CD recovery strategies has also exerted a strong influence within the "recovery model" that has become more popular (re: relapse prevention, symptom management, etc...) with MISA and CMI populations.
  9. 2
    BTW, just to clarify, when I refer to a "addictionologist" I am referring to an MD who is ASAM Certified. If you have such an MD who is also good at group, 1:1, and in coaching coping skills it sounds like a terrific resource :-)
    elkpark and sharpeimom like this.
  10. 2
    I was told by our psychiatrist that benzos take up to 18 mo. to get out of ones system.....the longest acting drug to be free of....
    as for how long they are in w/d, that is different for everyone...
    sleepybunny005 and Quilter0225 like this.
  11. 0
    Based on your objective data he does sound like he's still in withdrawl. Withdrawl tapers should be individualized and I agree with other posters, everyone is different. Stick to your guns and keep reporting your objective data.
  12. 0
    yes it does sound like W/D to me as well......the docs need to be careful. A patient can have seizures from benzo withdrawal and can die! Like I tell my patients you can die from ETOH and benzo withdrawal--the others.....cocaine, heroine, opiates, etc you just feel like your gonna die! and usually the nurses want to kill them! LOL ( not really obviously but they are irritable and not easy to take care of.....)


Top